Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 9, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Jul 21, 2018, 4:04 PM PDT for Fresno County, Tulare County, California. It was in force for 75 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2018, 4:04 PM PDT (23:04 UTC)
- Expired
- Jul 21, 2018, 5:19 PM PDT
- In force
- 75 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fresno County, CA, Tulare County, CA
The radar
The San Joaquin Valley radar (KHNX), 111 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 4:35 PM PDT | FLASH FLOOD | 1 Wnw Cedar Grove, CA | WATER AND DEBRIS ACROSS KINGS CANYON ROAD IN SEVERAL PLACES BETWEEN LEWIS AND HOTEL CREEKS IN CEDAR GROVE.;. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.1 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 743 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 2683 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
178
WGUS56 KHNX 212304
FFWHNX
CAC019-107-220030-
/O.NEW.KHNX.FF.W.0009.180721T2304Z-180722T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
404 PM PDT SAT JUL 21 2018
The National Weather Service in Hanford CA has issued a
* Flash Flood Warning for...
North central Tulare County in central California...
Eastern Fresno County in central California...
* Until 530 PM PDT.
* At 403 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. An estimated 1 to 2 inches of
rain has already fallen. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Mitchell Meadow, Charlotte Lake, State Lakes and Cedar Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3651 11847 3681 11880 3696 11853 3681 11838
3676 11838
$$
Andersen1 follow-up statement
987
WGUS76 KHNX 220019
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
519 PM PDT SAT JUL 21 2018
CAC019-107-220028-
/O.CAN.KHNX.FF.W.0009.000000T0000Z-180722T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tulare CA-Fresno CA-
519 PM PDT SAT JUL 21 2018
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL TULARE AND EASTERN
FRESNO COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3651 11847 3681 11880 3696 11853 3681 11838
3676 11838
$$
AndersenWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 1:10 PM PDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jul 21, 1:10 PM PDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 110 PM PDT Sat Jul 21 2018 .SYNOPSIS... Weak high pressure will keep in the warmth but also the humidity for the rest of this weekend across central California. There remains the slight chance for afternoon and evening thunderstorms over the high Sierra Nevada Mountains. Otherwise, it will remain dry with slightly above normal temperatures into Monday. Even a bigger heat wave is in store by the middle of next week. && .DISCUSSION... Moonsoon moisture will be first to mention in the short term forecast. It will be of the mid and upper level variety this evening and overnight. Thinking is there will enough for a partly to mostly cloudy sky over central CA. This will spread northwest from a thunderstorm complex currently over Las Vegas area. This cloud cover will also keep the hot temperatures from falling much this eve. In fact, parts of the San Joaquin Valley are likely to hold in the 80s most of the night. Current thinking is some clearing over the forecast area Sunday morning. Actually, Sunday looks to be the least hot day of the week with highs in the upper 90s to lower 100s across the valley and adjacent lower foothills. Surface wind should remain light. Current mesoscale models showing widely scattered thunderstorms continuing over the Sierra Nevada crest each afternoon and evening. It's hard to pinpoint where convection will be the strongest over the mountains, but the instability will certainly be in place from near Yosemite National Park to parts of the Kern County Mountains. Mid/upper level heights continue to build early next week, which means even hotter conditions for the entire region. Excessive Heat Watch will remain in place for the lower elevations beginning Tuesday afternoon. Temperatures across the Kern County Desert and San Joaquin Valley will easily exceed 100F almost all of next week. It will also remain dry with lower humidities, which will challenge ongoing wildfires in the Sierra. Will monitor both the strong heat and wildfires as we move into the last full week of July. && .AVIATION... Areas of MVFR visibility in smoke will continue in the vicinity of the Ferguson Fire in Mariposa County for at least the next 24 hours. A slight chance of thunderstorms will be possible near the Sierra crest until about 04z today and Sunday. Gusty outflow wind can be expected near any storms. Otherwise, VFR conditions will prevail over the central California interior during the next 24 hours. && .AIR QUALITY ISSUES... Please see SFOAQAHNX for an Air Quality Alert. On Saturday July 21 2018... Unhealthy for sensitive groups in Fresno... Kern and Tulare Counties. Further information is available at Valleyair.org && .CERTAINTY... The level of certainty for days 1 and 2 is medium. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... Excessive Heat Watch from Tuesday afternoon through Thursday evening CAZ089>095-098-099. && public...Lynott avn/fw...Lynott synopsis...Lynott weather.gov/hanford
In the hours before
Special weather statement, Jul 21, 3:36 PM PDT, 28 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 336 PM PDT SAT JUL 21 2018 CAZ099-212300- Southeastern Kern County Desert CA- 336 PM PDT SAT JUL 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KERN COUNTY UNTIL 400 PM PDT... At 335 PM PDT, Doppler radar was tracking a strong thunderstorm 9 miles east of Edwards AFB, or 25 miles north of Lake Los Angeles. This storm was moving north at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... North Edwards. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3505 11770 3489 11768 3489 11788 3505 11789 TIME...MOT...LOC 2235Z 086DEG 2KT 3496 11778 Dudley
Special weather statement, Jul 21, 3:38 PM PDT, 26 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
338 PM PDT SAT JUL 21 2018
CAZ096-097-212330-
Tulare County Mountains CA-
Sierra Nevada from Yosemite to Kings Canyon CA-
338 PM PDT SAT JUL 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TULARE AND EASTERN
FRESNO COUNTIES UNTIL 430 PM PDT...
At 337 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Onion Valley Campground, or 23 miles west of
Independence, moving northwest at 10 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Mitchell Meadow, Charlotte Lake, Bishop Pass, State Lakes, Upper
Tyndall Creek and Cedar Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3647 11857 3698 11886 3712 11854 3710 11852
3678 11837 3675 11837 3670 11834 3669 11835
3669 11836 3667 11833 3665 11834 3660 11829
TIME...MOT...LOC 2237Z 157DEG 9KT 3681 11862
AndersenThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:05 PM PDT | Special Weather Statement | HNX | Mono | 40 min |
| Jul 20, 5:19 PM PDT | Flash Flood Warning | HNX | Madera, Tuolumne | 94 min |
| Jul 20, 5:46 PM PDT | Special Weather Statement | HNX | 44 min | |
| Jul 20, 6:16 PM PDT | Special Weather Statement | HNX | 44 min | |
| Jul 21, 3:36 PM PDT | Special Weather Statement | HNX | 24 min | |
| Jul 21, 3:38 PM PDT | Special Weather Statement | HNX | 52 min |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.